Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Wichita, KS

August 25, 201616 counties in Kansas

NWS Wichita, KS issued this flash flood watch at Aug 25, 2016, 3:58 PM CDT for 16 counties in Kansas. It took effect at Aug 25, 2016, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2016, 3:58 PM CDT (20:58 UTC)
In effect from
Aug 25, 2016, 7:00 PM CDT
Expired
Aug 26, 2016, 6:31 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS63 KICT 252058
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT THU AUG 25 2016


KSZ051>053-067>072-082-083-091>095-261100-
/O.NEW.KICT.FF.A.0004.160826T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-
INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION...
PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
YATES CENTER...IOLA...HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...
BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...ANTHONY...
HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA
358 PM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH 
  CENTRAL KANSAS AND SOUTHEAST KANSAS...INCLUDING THE FOLLOWING 
  AREAS...IN CENTRAL KANSAS...CHASE...MARION AND MCPHERSON. IN 
  SOUTH CENTRAL KANSAS...BUTLER...COWLEY...HARPER...HARVEY... 
  KINGMAN...RENO...SEDGWICK AND SUMNER. IN SOUTHEAST KANSAS... 
  ALLEN...ELK...GREENWOOD...WILSON AND WOODSON. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING.

* NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL
  BOUNDARY OVER MUCH OF THE CENTRAL AND SOUTH CENTRAL KANSAS.
  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR ARE POSSIBLE. THIS HIGH
  RAIN RATE IS EXPECTED TO OCCUR OVER AREAS WHICH RECEIVED 1 TO
  2.5 INCHES OF RAIN LAST NIGHT. THE POTENTIAL FOR VERY HEAVY RAIN
  FROM NUMEROUS THUNDERSTORMS OVER ALREADY SATURATED GROUND
  SIGNIFICANTLY INCREASES THE LIKELYHOOD FOR FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD 
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
REMEMBER TO TURN AROUND...DON'T DROWN. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
113 
WGUS63 KICT 261131
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
631 AM CDT FRI AUG 26 2016

KSZ051>053-067>072-082-083-091>095-261245-
/O.CAN.KICT.FF.A.0004.000000T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-
INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION...
PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
YATES CENTER...IOLA...HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...
BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...ANTHONY...
HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA
631 AM CDT FRI AUG 26 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH
CENTRAL KANSAS AND SOUTHEAST KANSAS HAS BEEN CANCELLED. 

RAINFALL RATES HAVE DECREASED OVER THE AREA...THUS THE THREAT FOR
ADDITIONAL FLOOD PRODUCING RAIN HAS DIMINISHED. HOWEVER FLOOD
WARNINGS REMAIN IN EFFECT DUE TO RUNOFF FROM EARLIER STORMS. DO
NOT DRIVE AROUND BARRICADES.

$$

HOWERTON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 25, 3:12 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 25, 3:12 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT THU AUG 25 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM CDT Thu Aug 25 2016

A stalled frontal boundary will create an active weather pattern for
the next several days. PW values are rather high in the 1-1.5 inch
range providing some high octane moisture for convection to work
with. Moisture transport and deep layer shear are present but not
great. This will make for the efficient rain makers overnight
tonight. Best chances are from the Turnpike to the East. An
isolated severe thunderstorm is also possible overnight with wind
being the primary threat. Localized flooding is possible in some
areas of South Central and Central Kansas. Based on the moisture
and the above mentioned atmospheric parameters and collaboration
with surrounding offices, issuing a Flood Watch for the overnight
time period for much of Central and South Central Kansas.

The next question is the amount of precipitation for Friday
afternoon through Saturday. The frontal boundary remains over the
CWA. Models still indicate high octane moisture present with PW
staying near 1.5 inches. Additionally, expect some waves moving
along the front Friday night which will allow for some more
convection to get going. Again, expect many of the thunderstorms
to be efficient rain produces with locally heavy rain likely.
Can't rule out an isolated severe storm as well. Temperatures look
to remain just below normal due the increased cloud cover.
Overnight lows will likely be near or just above normal as there
just does not seem to be any good push of cooler drier air moving
into the area.

Sunday looks to be a little drier but moisture will remain high
which will keeping the clouds in the area. PW looks to drop to
around an inch keeping plenty of fuel for thunderstorms, just not
as much. This will keep the temperatures down some. Showers and
thunderstorms will still be possible with some locally heavy rain
but more scattered late afternoon Sunday and Sunday night.

.LONG TERM...(Monday through Thursday)
Issued at 300 PM CDT Thu Aug 25 2016

The extended forecast still looks active with scattered showers and
thunderstorms likely.  Right now the chances for heavy rain looks to
be Monday and Monday night.  Tuesday and Wednesday looks a little
warmer and more isolated showers and thunderstorms.  This will allow
temperatures to get a little warmer and possibility just above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Aug 25 2016

Main aviation concern will be storm chances this afternoon and
overnight.

Weak cold front, aided by outflow, is now situated from near KEMP
to east of KWLD and looks to be slowing down. Best chance for
daytime storms will be generally southeast of the KS Turnpike
close to this boundary. Chances for storms will spread northwest
overnight as moisture transport ramps up in the 850-700mb layer.
So for KICT feel best storm chances will be generally after 00z
and closer to 03z with KRSL-KSLN not getting in on the storms til
closer to 06z. Heavy rain and strong wet microburst winds will be
the main threats with the stronger storms. May also see some lower
ceilings affect mainly KRSL-KGBD overnight but with storms around
possibly keeping the low layers mixed, didn't hit too hard.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  84  69  88 /  70  30  40  30
Hutchinson      65  81  68  87 /  60  40  40  30
Newton          65  81  67  86 /  70  40  40  30
ElDorado        66  83  68  87 /  60  40  40  30
Winfield-KWLD   68  87  69  89 /  60  30  40  30
Russell         60  77  64  85 /  40  40  40  30
Great Bend      60  79  65  86 /  40  40  40  30
Salina          63  80  68  86 /  50  40  40  40
McPherson       64  80  67  86 /  60  40  40  40
Coffeyville     70  88  69  90 /  60  40  30  40
Chanute         69  86  69  87 /  60  40  40  40
Iola            69  85  69  87 /  60  40  40  40
Parsons-KPPF    69  86  69  88 /  60  40  30  40

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for KSZ051>053-067>072-082-083-091>095.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Aug 25, 7:21 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
721 AM CDT THU AUG 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
721 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED FOR LATE THIS AFTERNOON INTO
TONIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 54/400.  LARGE HAIL AND
DAMAGING WIND GUSTS TO 70 MPH MAY ACCOMPANY THE STRONGEST ACTIVITY
EARLY ON...WITH THE PRIMARY THREAT TRANSITIONING TO VERY HEAVY RAIN
AND LOCALIZED FLASH FLOODING OVERNIGHT. PLEASE MONITOR THE UPCOMING
FORECASTS CLOSELY AS AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OFF AND ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT
LEAST EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN...BUT A FEW STRONG STORMS CANNOT BE BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:20 PM CDTSpecial Weather StatementICTCowley25 min
Aug 24, 7:39 PM CDTSpecial Weather StatementICTElk36 min
Aug 24, 8:06 PM CDTSpecial Weather StatementICTElk24 min
Aug 24, 9:16 PM CDTSpecial Weather StatementICTCowley29 min
Aug 24, 10:23 PM CDTSpecial Weather StatementICTCowley37 min
Aug 24, 10:55 PM CDTSpecial Weather StatementICTChautauqua35 min
Aug 24, 10:57 PM CDTSpecial Weather StatementICTSumner33 min
Aug 24, 11:06 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk39 min
Aug 24, 11:18 PM CDTSpecial Weather StatementICTSumner27 min
Aug 24, 11:34 PM CDTSpecial Weather StatementICTCowley26 min
Aug 24, 11:36 PM CDTSpecial Weather StatementICTChautauqua24 min
Aug 24, 11:47 PM CDTSpecial Weather StatementICTCowley43 min
Aug 25, 12:00 AM CDTSpecial Weather StatementICTCowley30 min
Aug 25, 12:27 AM CDTSpecial Weather StatementICTButler33 min
Aug 25, 12:55 AM CDTSpecial Weather StatementICTElk50 min
Aug 25, 3:47 AM CDTSpecial Weather StatementICTSedgwick28 min
Aug 25, 4:11 AM CDTSpecial Weather StatementICTButler34 min
Aug 25, 5:16 AM CDTSpecial Weather StatementICTChase29 min
Aug 25, 6:08 PM CDTSpecial Weather StatementICTLabette52 min
Aug 25, 6:43 PM CDTSpecial Weather StatementICTLabette32 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.